Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 42, NWS Dodge City, KS

May 6, 2019Hamilton County, Morton County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 6, 2019, 6:14 PM MDT for Hamilton County, Morton County, Stanton County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2019, 6:14 PM MDT (00:14 UTC)
Expired
May 6, 2019, 7:15 PM MDT
In force
61 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Hamilton County, KS, Morton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 165 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 7:00 PM MDTTSTM WND GST 609 S Syracuse, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 5:46 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2260 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted.

901 
WUUS53 KDDC 070014
SVRDDC
KSC075-129-187-070115-
/O.NEW.KDDC.SV.W.0042.190507T0014Z-190507T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
714 PM CDT Mon May 6 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Morton County in southwestern Kansas...
  Hamilton County in southwestern Kansas...
  Stanton County in southwestern Kansas...

* Until 815 PM CDT/715 PM MDT/.

* At 713 PM CDT/613 PM MDT/, severe thunderstorms were located along
  a line extending from 8 miles south of Holly to 7 miles southeast
  of Stonington, moving east at 30 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Syracuse, Johnson City, Rolla, Manter, Coolidge, Richfield,
  Wilburton and The Saunders Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 AM CDT/midnight MDT/ for
southwestern Kansas.

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3820 10204 3826 10157 3700 10156 3702 10204
TIME...MOT...LOC 0013Z 274DEG 30KT 3793 10210 3723 10208 

HAIL...1.75IN
WIND...70MPH
 
$$

RUSSELL
1 follow-up statement
925 
WWUS53 KDDC 070035
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
735 PM CDT Mon May 6 2019

KSC075-129-187-070115-
/O.CON.KDDC.SV.W.0042.000000T0000Z-190507T0115Z/
Morton KS-Hamilton KS-Stanton KS-
735 PM CDT Mon May 6 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM
CDT/715 PM MDT/ FOR MORTON...HAMILTON AND STANTON COUNTIES...

At 735 PM CDT/635 PM MDT/, severe thunderstorms were located along a
line extending from 10 miles southwest of Syracuse to 8 miles
southwest of Richfield, moving east at 30 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Syracuse, Johnson City, Rolla, Manter, Coolidge, Richfield, Wilburton
and The Saunders Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 AM CDT/midnight MDT/ for
southwestern Kansas.

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3820 10204 3826 10157 3700 10156 3702 10204
TIME...MOT...LOC 0035Z 261DEG 31KT 3787 10189 3717 10187 

HAIL...1.75IN
WIND...70MPH
 
$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 5:18 PM MDT, 56 minutes earlier.

Area forecast discussion, May 6, 5:18 PM MDT, 56 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
618 PM CDT Mon May 6 2019

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Tuesday)
Issued at 312 PM CDT Mon May 6 2019

Flood watch remains in effect for the southeast half or so of the
forecast area, through Wednesday afternoon. In the near term, all
convective allowing models continue with different spatial
versions of thunderstorm clusters developing along either the
both the dryline and the surface synoptic boundary late in the
day (likely by 6 pm) and congealing into larger clusters while
spreading east into central and south central Kansas. Expecting
additional severe weather as well though the evening with
significant hail threat, as well as isolated tornado and wind with
greatest focus near the frontal boundary (Garden city to Rush
county and south to the Highway 400 corridor. Expect convection to
persist beyond midnight into the early morning hours especially
in south central Kansas counties as the severe threat, (but not
heavy rain) weakens.

Severe convection chances look relatively high again for Tuesday as
the models suggest not enough push southward of the boundary to
get all of southwest Kansas out of the warm sector. By Tuesday we
will have a strong upper vortex moving though the desert southwest
states, while the 850mb from appears to shift slightly northward
during the day, developing a surface low near the panhandles/Elkhart
area by the overnight hours.

.LONG TERM...(Tuesday night through Monday)
Issued at 312 PM CDT Mon May 6 2019

By Wednesday, the front should move south of the region and
bringing a haul of cooler air over the entire area for the
remainder of the week. Stable high pressure settling across the
area Thursday and Friday, resulting in cooler temperatures will
eventually begin to slow recover as return winds develop int
saturday, and showers and thunderstorm chances begin to return to
the forecast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 614 PM CDT Mon May 6 2019

Thunderstorms will develop across much of southwest and central
Kansas later this evening, potentially affecting all terminals
with gusty outflow winds and low vsbys due to periods of heavy
rainfall. Meanwhile, low level stratus will continue to develop
along and behind a frontal boundary as it pushes slowly south
across western and central Kansas. Ongoing MVFR cigs at KHYS will
persist through this evening with IFR cigs possible generally
after 03Z as the stratus deck lowers overnight. MVFR, and
eventually IFR cigs, are expected to develop in the vicinity of
KGCK and KDDC later tonight with KLBL possibly affected toward
daybreak Tuesday morning.

Southerly winds 10 to 20kt will persist through mid/late evening
south of a near stationary frontal boundary extending across
southwest and central Kansas while northeast winds 10 to 20kt
prevail north of the boundary. The boundary is projected to begin
shifting southward overnight turning winds northeasterly 10 to
20kt across the remainder of southwest and central Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  67  55  69 /  70  70  80  30
GCK  51  63  50  63 /  70  60  70  40
EHA  52  68  50  64 /  30  50  50  20
LBL  55  70  53  68 /  40  70  70  20
HYS  49  59  51  62 /  90  70  80  60
P28  58  75  58  75 /  60  70  80  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday evening for KSZ046-064>066-
078>081-087>090.

&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...JJohnson
Hazardous weather outlook, May 6, 3:35 AM MDT, 14 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
435 AM CDT Mon May 6 2019

KSZ030-031-043>046-061>066-074>081-084>090-070945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
435 AM CDT Mon May 6 2019 /335 AM MDT Mon May 6 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Severe thunderstorms will be possible this afternoon and early
tonight across southwest and south central Kansas. Baseball size
hail and wind gusts of 60 mph will be possible with some of these
storms. A few tornadoes will also be possible.

Periods of heavy rainfall from these storms overnight may result
in ponding of water on roadways or poor drainage areas. Localize
flash flooding can not be ruled out.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Significant risk
* Non-thunderstorm wind: Elevated risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Severe thunderstorms will be possible across portions of
southwest and central Kansas Tuesday and Wednesday. Large hail,
damaging winds, and heavy rainfall will be the main threats with
the strongest storms. Tornadoes may be possible as well.

Days 2-7 Hazards
----------------
* Tuesday
  - Flooding: Limited risk
  - Lightning: Significant risk
  - Severe thunderstorm: Elevated risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be required after 3 pm across southwest
and south central Kansas.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 6, 5:42 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
642 PM CDT Mon May 6 2019

KSZ066-070030-
Stafford KS-
642 PM CDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STAFFORD COUNTY UNTIL
730 PM CDT...

At 641 PM CDT, Doppler radar was tracking a strong thunderstorm near
Seward, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm was developing rapidly in a very unstable environment and
may become severe soon!

Locations impacted include...
Hudson, Seward and Radium.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3810 9890 3826 9890 3826 9847 3802 9847
TIME...MOT...LOC 2341Z 255DEG 21KT 3821 9879

UMSCHEID
Special weather statement, May 6, 5:52 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
652 PM CDT Mon May 6 2019

KSZ045-064-070045-
Hodgeman KS-Ness KS-
652 PM CDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NESS AND NORTHEASTERN
HODGEMAN COUNTIES UNTIL 745 PM CDT...

At 652 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Ness City, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This was a rapidly strengthening storm and may become severe soon!

Locations impacted include...
Gray and Bazine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 100 AM CDT for southwestern
and west central Kansas.

LAT...LON 3823 10012 3835 10012 3848 9960 3813 9959
TIME...MOT...LOC 2352Z 255DEG 21KT 3828 10001

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 6:10 PM MDTSevere Thunderstorm WarningDDCPawnee, Stafford50 min
May 6, 6:26 PM MDTTornado WarningDDCPawnee, Stafford18 min
May 6, 6:40 PM MDTSpecial Weather StatementDDCScott50 min
May 6, 6:51 PM MDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Pawnee54 min
May 6, 7:00 PM MDTSevere Thunderstorm WarningDDCPawnee, Stafford45 min
May 6, 7:09 PM MDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Morton, Stanton, Stevens51 min
May 6, 7:27 PM MDTFlash Flood WarningDDCPawnee, Stafford4 hr
May 6, 7:41 PM MDTSevere Thunderstorm WarningDDCFinney, Grant, Gray, Haskell, Kearny49 min
May 6, 7:43 PM MDTSevere Thunderstorm WarningDDCPawnee, Stafford47 min
May 6, 7:45 PM MDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Pawnee45 min
May 6, 7:50 PM MDTFlash Flood WarningDDCHodgeman, Pawnee4 hr
May 6, 7:59 PM MDTSevere Thunderstorm WarningDDCGrant, Haskell, Meade, Morton, Seward, Stevens46 min
May 6, 8:03 PM MDTFlash Flood WarningDDCMorton3 hr
May 6, 8:14 PM MDTTornado WarningDDCFinney, Gray, Haskell31 min
May 6, 8:15 PM MDTTornado WarningDDCEdwards, Pawnee30 min
May 6, 8:24 PM MDTFlash Flood WarningDDCPawnee3 hr
May 6, 8:27 PM MDTSevere Thunderstorm WarningDDCEdwards, Pawnee48 min
May 6, 8:32 PM MDTSevere Thunderstorm WarningDDCClark, Finney, Ford, Gray, Hodgeman, Lane and 1 more43 min
May 6, 8:44 PM MDTTornado WarningDDCEdwards, Pawnee31 min
May 6, 8:45 PM MDTSevere Thunderstorm WarningDDCMorton45 min
May 6, 8:51 PM MDTSevere Thunderstorm WarningDDCStevens54 min
May 6, 8:51 PM MDTTornado Warning Tornado observedDDCEdwards24 min
May 6, 9:09 PM MDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Stafford51 min
May 6, 9:10 PM MDTSevere Thunderstorm WarningDDCEllis, Trego50 min
May 6, 9:12 PM MDTTornado WarningDDCEdwards15 min
May 6, 9:13 PM MDTSpecial Weather StatementDDCTrego47 min
May 6, 9:13 PM MDTSevere Thunderstorm WarningDDCClark, Edwards, Finney, Ford, Gray, Hodgeman and 2 more47 min
May 6, 9:16 PM MDTFlash Flood WarningDDCMorton104 min
May 6, 9:23 PM MDTFlash Flood WarningDDCEdwards, Pawnee2 hr
May 6, 9:28 PM MDTSpecial Weather StatementDDCRush47 min
May 6, 9:28 PM MDTSevere Thunderstorm WarningDDCMorton, Stevens24 min
May 6, 9:48 PM MDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Kiowa, Pawnee, Pratt, Stafford57 min
May 6, 10:01 PM MDTSpecial Weather StatementDDCStanton44 min
May 6, 10:11 PM MDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Rush, Stafford49 min
May 6, 10:13 PM MDTSevere Thunderstorm WarningDDCEdwards, Pratt, Stafford47 min
May 6, 10:55 PM MDTSevere Thunderstorm WarningDDCPratt, Stafford16 min
May 6, 11:25 PM MDTAreal Flood WarningDDCEdwards, Pawnee, Stafford12 hr
May 7, 3:12 AM MDTSpecial Weather StatementDDCKiowa, Pratt63 min
May 7, 9:27 AM MDTSpecial Weather StatementDDCComanche48 min
May 7, 10:13 AM MDTSpecial Weather StatementDDCComanche32 min
May 7, 10:43 AM MDTSpecial Weather StatementDDCComanche47 min
May 7, 11:22 AM MDTAreal Flood WarningDDCEdwards, Pawnee, Stafford24 hr
May 7, 11:27 AM MDTSpecial Weather StatementDDCComanche33 min
May 7, 1:10 PM MDTSpecial Weather StatementDDCPratt35 min
May 7, 1:47 PM MDTSpecial Weather StatementDDCStevens28 min
May 7, 2:06 PM MDTFlash Flood WarningDDCPratt6 hr
May 7, 2:18 PM MDTSpecial Weather StatementDDCSeward27 min
May 7, 3:34 PM MDTSpecial Weather StatementDDCComanche26 min
May 7, 4:03 PM MDTSpecial Weather StatementDDCClark27 min
May 7, 4:06 PM MDTSpecial Weather StatementDDCBarber24 min
May 7, 4:41 PM MDTSpecial Weather StatementDDCFord34 min
May 7, 4:53 PM MDTSpecial Weather StatementDDCMeade37 min
May 7, 4:59 PM MDTFlash Flood WarningDDCClark4 hr
May 7, 5:25 PM MDTSpecial Weather StatementDDCKiowa35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.